Indiana, 2022Damaging Winds and Lightning Strikes in Indiana, May 21, 2022
May 21, 2022 · NWS IWX · 6 events in 4 counties and zones
Both a morning round and afternoon round of isolated severe thunderstorms occurred. Two lightning strikes caused fires as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Both a morning round and afternoon round of isolated severe thunderstorms occurred. Two lightning strikes caused fires as well. Trees and outbuildings were damaged from severe thunderstorm winds, and semi trucks were blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 5:39 AM EST, 21 minutes earlier.
Area forecast discussion, May 21, 5:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
639 AM EDT Sat May 21 2022
.SYNOPSIS...
Issued at 242 AM EDT Sat May 21 2022
A cold front will stall out in the Wabash valley early this morning.
This front will spawn showers and thunderstorms this afternoon with
lingering showers into this evening. Dry and much cooler weather
follows Sunday through Monday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 242 AM EDT Sat May 21 2022
Vigorous upstream pressure rises will allow sfc cold front to
advance sewd early this morning in line with most guidance. This
should squelch risk of any svr wx to perhaps a Marion to Ottawa line
this aftn in proximity to where this feature hangs up. Otherwise
lack of a substantial trigger aloft suggests many places may end up
with little today outside shallow frontal slope southeast third and
have made drastic multi-element cuts to prior grids as elevated
frontal slope holds west from ne MO newd into wrn MI.
Organizing convective cluster/embedded vort max over nw AR/sw MO
about the only small scale feature of note to latch onto near term
although elevated clusters over ne IL and ne MO likely to influence
near term somewhat through this morning. Potential svr risk likely
tied to AR/MO disturbance and bears watching as it lifts up into the
area early aftn. Downstream airmass outside any earlier morning
convective influences and in proximity to stalling sfc frontal zone
will heat rapidly, generally through the Wabash valley and south.
Wind profiles are not unduly impressive although some stronger mid
level flow noted in point fcst soundings. Good low level moisture
expected to present near frontal zone and with heating, yield modest
buoyancy to support an isolated hail risk with strongest cells.
Enough deep layer shear also present here to promote a better wind
risk especially should storms evolve into an organized line segment
within the US 24 corridor mid aftn.
Tonight, parent upper trough across srn Canada will sharpen across
the nrn lakes which should illicit some mass response into swd
oriented elevated frontal zone as H85-7 flow backs some through
midnight before shifting east out of the area.
&&
.LONG TERM...(Sunday through Friday)
Issued at 242 AM EDT Sat May 21 2022
Cool, dry, canadian post frontal ridging builds Sun-Mon before
moderating Tue onward in association with renewed deep trough
development through the Rockies/plains. Lead wave ejects out in deep
sw flow aloft late Tue-Wed followed by primary sw disturbance into
the OH valley Thu. Fair spread yet on track of primary wave Thu but
some ample rainfall likely with this vigorous system along its
nrn/nwrn periphery and in warm advection wing with lead sys Wed.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 635 AM EDT Sat May 21 2022
A cold front was moving southeast across northern Indiana this
morning. A band of showers and scattered storms have appeared to
develop along an approaching gravity wave. Adjusted timing for
showers and storms at SBN and also took into account the isolated
IFR ceiling there. Mentioned a TEMPO group for showers and storms
at SBN. Will keep best chances for showers and storms this
afternoon at FWA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 21, 3:36 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 AM EDT Sat May 21 2022
INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
220900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
436 AM EDT Sat May 21 2022 /336 AM CDT Sat May 21 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
A few thunderstorms are possible this afternoon. No severe weather is
expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible at times from late Tuesday through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ026-027-032>034-OHZ016-024-025-220900-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
436 AM EDT Sat May 21 2022
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop this afternoon. An isolated
strong to marginally severe storm with hail and gusty winds is
possible south of US 24.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible at times from late Tuesday through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-220900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 AM EDT Sat May 21 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
A few thunderstorms are possible this morning. The strongest storms
may contain gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible at times from late Tuesday through
Thursday.
In the hours before
Local storm report, May 21, 2:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 AM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM HEAVY RAIN 1 NE SAINT JOSEPH 42.10N 86.48W
05/21/2022 M1.50 INCH BERRIEN MI MESONET
RAINFALL OVER THE PAST 80 MINUTES.
&&
SKIPSpecial weather statement, May 21, 5:47 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
647 AM EDT Sat May 21 2022
INZ003>005-012>016-020-022-023-MIZ077-078-211145-
Miami IN-La Porte IN-St. Joseph IN-Marshall IN-Starke IN-
Kosciusko IN-Cass IN-White IN-Fulton IN-Elkhart IN-Pulaski IN-
Berrien MI-Cass MI-
647 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of western Elkhart,
western Kosciusko, Cass, La Porte, central White, St. Joseph,
Pulaski, Fulton, northwestern Miami, Starke, Marshall, Cass and
southeastern Berrien Counties through 745 AM EDT/645 AM CDT/...
At 647 AM EDT/547 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Trail Creek to near
Winamac to 10 miles southwest of West Lafayette. Movement was
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Michigan City, La Porte, Winamac and Trail Creek around 655 AM
EDT.
New Carlisle, Three Oaks and Culver around 705 AM EDT.
Other locations in the path of these storms include Plymouth,
Buchanan, Argos, Bourbon, Berrien Springs, Niles, Bremen, Logansport,
Nappanee, Dowagiac, Cassopolis, Wakarusa, Walton, Milford, New Paris
and Goshen.
This includes the following highways...
Interstate 65 between mile markers 185 and 186.
Interstate 80 in Indiana between mile markers 39 and 97.
Interstate 94 in Indiana between mile markers 34 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4106 8674 4166 8692 4207 8621 4207 8597
4152 8580 4063 8624 4057 8637 4069 8637
4069 8652 4074 8653 4074 8675 4068 8676
4068 8674 4066 8678 4056 8677 4056 8698
TIME...MOT...LOC 1047Z 236DEG 51KT 4163 8685 4110 8669 4034 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JBALLThunderstorm Wind, Miami
- When
- May 21, 6:00 AM EST to 6:01 AM EST
- Where
- Miami County, 0.52 mi E of Junction
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.750, -86.020
Numerous outbuildings were damaged. A farm irrigation was damaged as well as a home over one mile away.
Thunderstorm Wind, Allen
- When
- May 21, 6:17 AM EST to 6:18 AM EST
- Where
- Allen County, 1.25 mi WSW of Waynedale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.010, -85.200
The Fort Wayne ASOS recorded a 54 knot wind gust.
Thunderstorm Wind, Cass
- When
- May 21, 6:20 AM EST to 6:21 AM EST
- Where
- Cass County, 0.69 mi S of Galveston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -86.180
Multiple trees were blown down. A semi truck was blown over.
Thunderstorm Wind, Miami
- When
- May 21, 6:27 AM EST to 6:28 AM EST
- Where
- Miami County, 1.57 mi W of Miami
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -86.130
Three semi trucks were blown over on US Highway 31.
Lightning, Kosciusko
- When
- May 21, 7:30 AM EST to 7:31 AM EST
- Where
- Kosciusko County, 1.7 mi WNW of Syracuse
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.430, -85.780
Lightning struck a home, causing a fire.
Lightning, Kosciusko
- When
- May 21, 8:00 AM EST to 8:01 AM EST
- Where
- Kosciusko County, 3.17 mi SSW of Pierceton
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.160, -85.750
A lightning strike caused a small house fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, May 21, 20221 death · 1 injured · 1 event
- Lightning Strike in Florida, May 21, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Indiana, May 21, 2022$692,000 · EF1 · 20 events
- Hail and Damaging Winds in Ohio, May 21, 2022$191,000 · 1.25 in hail · 38 events
- Tornadoes and Hail in Arkansas, May 21 to 24, 2022$360,000 · EF0 · 24 events
- Flash Flood and Damaging Winds in Pennsylvania, May 21, 2022$500,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, May 21, 2022$96,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Vermont, May 21, 2022$110,000 · 1.25 in hail · 11 events
- Tornado in Louisiana, May 21, 2022$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 21, 2022$106,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, May 21, 2022$65,000 · 1 in hail · 11 events
- Flood and Damaging Winds in Indiana, May 21, 2022$55,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029365, 1029402, 1029366, 1029367, 1029362, 1029363.